Model selection in sparse high-dimensional vine copula models with an application to portfolio risk
T. Nagler,
C. Bumann and
C. Czado
Journal of Multivariate Analysis, 2019, vol. 172, issue C, 180-192
Abstract:
Vine copulas allow the construction of flexible dependence models for an arbitrary number of variables using only bivariate building blocks. The number of parameters in a vine copula model increases quadratically with the dimension, which poses challenges in high-dimensional applications. To alleviate the computational burden and risk of overfitting, we propose a modified Bayesian information criterion (BIC) tailored to sparse vine copula models. We argue that this criterion can consistently distinguish between the true and alternative models under less stringent conditions than the classical BIC. The criterion suggested here can further be used to select the hyper-parameters of sparse model classes, such as truncated and thresholded vine copulas. We present a computationally efficient implementation and illustrate the benefits of the proposed concepts with a case study where we model the dependence in a large portfolio.
Keywords: BIC; Model selection; Sparsity; Value-at-Risk; Vine copula (search for similar items in EconPapers)
Date: 2019
References: Add references at CitEc
Citations: View citations in EconPapers (14)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0047259X18300630
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:jmvana:v:172:y:2019:i:c:p:180-192
Ordering information: This journal article can be ordered from
http://www.elsevier.com/wps/find/supportfaq.cws_home/regional
https://shop.elsevie ... _01_ooc_1&version=01
DOI: 10.1016/j.jmva.2019.03.004
Access Statistics for this article
Journal of Multivariate Analysis is currently edited by de Leeuw, J.
More articles in Journal of Multivariate Analysis from Elsevier
Bibliographic data for series maintained by Catherine Liu ().